Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Early HIV Visual Changes (Revised)
Mar 28, 2001

Dr. Holodniy, Thank you for posting my viewpoint a few weeks ago. I have since done more research and have subsequently revised my hypothesis.

OBSERVATION: A large percentage of recently infected HIV patients develop cobweb-type floaters.

PROBABLE CAUSE: Collagen Type II (also called cartilage collagen) is found in joints, eyes, & the inner ear. This collagen is probably affected by the inflammatory response to HIV. Expert research documents the following: There is evidence of cross-link formation of vitreous collagen during experimental ocular inflammation. Separate documentation records that mutations in Collagen Type II can cause abnormalities of the skeleton and eye.

HYPOTHESIS: There is a link between HIV infection and the formation of dense collagen fibers within the vitreous humor.

ASSOCIATED CASE: Initial HIV symptoms occurred approx. 14 days post exposure. On-set included genital ulcers, truncal rash, night sweats, nausea, and painful lymphnoids. Resolution of initial symptoms occurred approximately 2 weeks later followed by a 4-month duration of migratory myalgias and arthralgia. As muscle and joint pains resided, developed sudden on-set of cobweb-like floaters in both eyes. Ohthalmologists unable to determine specific cause; eyes noted as otherwise healthy.

QUESTION: Have you observed HIV patients with these cobweb-like floaters? Any other comments on this issue are greatly appreciated.

DISCLAIMER: Floaters are usually nonspecific developments and can be a common part of the aging process.

Response from Dr. Holodniy

Many known HIV chronically infected patients describe floaters. I am not aware of this happening, nor have I seen it reported in acute infection



Previous
Thailand and HIV 2 risk
Next
Important Testing Question. Please Answer!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement